Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 294, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 2, 2001, 7:29 AM CDT for Plymouth County, Iowa; Union County, South Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 2, 2001, 7:29 AM CDT (12:29 UTC)
- Expired
- Aug 2, 2001, 8:00 AM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Plymouth County, IA, Union County, SD
The radar
The Sioux Falls radar (KFSD), 99 km from the middle of the area, began a volume at 12:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 7:50 AM CDT | Thunderstorm Wind 61 E | James, IA | Thunderstorm winds caused tree damage. A large tree was blown onto a car, causing a minor injury to the occupant. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 0.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 994 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 1330 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 021230 SVRFSD IAC149-SDC127-021300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 729 AM CDT THU AUG 2 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN PLYMOUTH COUNTY IN NORTHWEST IOWA SOUTHERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 800 AM CDT * AT 729 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF JEFFERSON...OR ABOUT 5 MILES SOUTH OF PONCA...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JEFFERSON AROUND 735 AM CDT HINTON AROUND 750 AM CDT MERRILL AROUND h755 AM CDT THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4275 9680 4253 9656 4265 9608 4291 9623
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:30 AM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, Aug 2, 3:30 AM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 AM CDT THU AUG 2 2001 SHWRS/TSTMS AFFECTING FAR SERN CWA NEAR STORM LAKE ATTM...AND ALSO APPROACHING SWRN CWA FM NEB. OBVIOUSLY THE CHANCES OF SHWRS/TSTMS WILL HAVE TO BE COVERED FOR IN SRN CWA FOR MOST OF TDA INTO TNGT AS TROPICAL RIDGE RIDERS INTERACT WITH LINGERING LOW LVL BOUNDARY. THERE IS EVEN A CHANCE OF DVLPMT FURTHER N IN CWA AS TROPICAL MOISTURE INTERACTS WITH NRN STREAM AND WITH RETURN SELY FLW THRU 850MB BY LATE AFTN INTO TNGT. ONLY PLACE THAT COULD BE PROTECTED IS SWRN MN AND ADJ NWRN IA THRU TNGT AS LOW LVL RDG HOLDS...BUT THESE AREAS PROBABLY ALSO HAVE THE BEST CHCS FOR NGTTIME AND EARLY MRNG FOG. HIGH TEMPS TDA AND MAYBE FRI MAY BE TEMPERED BY CLDS AND HUMIDITY ESP IN SRN CWA. BEST CHC MIXING TO LWR TO MID 90S WL BE NWRN CWA NR HON...MHE...AND CHB FRI...OTRW MID TO UPR 80S MAY BE THE BRULE. .FSD...NONE RYRHOLM
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:45 AM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 30 min |
| Aug 2, 7:57 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 33 min |
| Aug 2, 8:10 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Woodbury | 35 min |
| Aug 2, 8:33 AM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 27 min |
| Aug 2, 8:38 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 37 min |
| Aug 2, 8:52 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay, O'Brien | 38 min |
| Aug 2, 9:28 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 17 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.